Toxic manifestations of sulfanilamide have occupied the attention of the clinicians and experimenters since Domagk's initial paper on the drug in 1935.1 A multiplicity of disorders have been discovered, and new ones are constantly being reported ; these range from the common complaint of nausea and dizziness2 to the fatal reactions such as granulopenia.3 Cases of acidosis,4 cyanosis,5 various anemias,6 methemoglobinemia,7 sulfhemoglobinemia,8 dermatoses,9 fever10 and nephritis11 have all been demonstrated.
Bucy12 reported the first ocular reaction to the drug. A 16 year old girl who ingested a small amount of the medicine displayed a marked idiosyncrasy ; cyanosis and headache developed, followed by optic neuritis with central scotoma.
A review of the literature shows that 2 cases of myopia reportedly due to the administration of sulfanilamide have taken place in
RITTENHOUSE EA. MYOPIA AFTER USE OF SULFANILAMIDE. Arch Ophthalmol. 1940;24(6):1139–1143. doi:10.1001/archopht.1940.00870060081005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: